[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1985

Frequency of Hypomagnesemia in Hospitalized Patients Receiving Digitalis

Author Affiliations

From the Department of Medicine, University of Oklahoma Health Sciences Center (Dr Whang) and Veterans Administration Medical Center (Dr Whang), Oklahoma City; and the Departments of Medicine (Dr Watanabe) and Pathology (Dr Oei), Indiana University School of Medicine, Indianapolis.

Arch Intern Med. 1985;145(4):655-656. doi:10.1001/archinte.1985.00360040073017
Abstract

• We examined the frequency of hypokalemia and hypomagnesemia in patients receiving digitalis. Serum sodium, magnesium, and potassium levels were determined in 136 serum samples sent to the laboratory for digoxin assay. Hyponatremia (≥130 mEq/L) occurred most frequently (21%), followed by hypomagnesemia (≥1.25 mEq/L) in 19%, hypokalemia (≥3.5 mEq/L) in 9%, and hypermagnesemia (≥2.25 mEq/L) in 7%. The twofold frequency of hypomagnesemia (19%) contrasted with hypokalemia (9%) indicates that clinicians are more attuned to avoiding hypokalemia than hypomagnesemia in patients receiving digitalis. Because hypokalemia and/or hypomagnesemia may contribute to the toxic effects of digitalis, our observation suggests that hypomagnesemia may be a more frequent contributor than hypokalemia to induction of toxic reactions to digitalis. Routine serum magnesium determination in patients receiving digitalis, who often are also receiving potent diuretics, may assist in identifying additional patients at risk for the toxic effects of digitalis.

(Arch Intern Med 1985;145:655-656)

×